New Hampshire, 2017

Hail and Damaging Winds in New Hampshire, May 31, 2017

May 31, 2017 · NWS GYX · 14 events in 6 counties and zones

A cold front sweeping in from the west on the afternoon of May 31st was the focus for afternoon and evening thunderstorms. Numerous storms became severe in inland locations away from a deep marine layer across southern Maine and southeast New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front sweeping in from the west on the afternoon of May 31st was the focus for afternoon and evening thunderstorms. Numerous storms became severe in inland locations away from a deep marine layer across southern Maine and southeast New Hampshire. Multiple reports of large hail and wind damage were associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 2:26 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 31, 2:26 PM EST, 1 hour 44 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Gray ME
326 PM EDT Wed May 31 2017

.SYNOPSIS...
A cold front will sweep east and cross the region accompanied
by showers and thunderstorms. A surface trough will cross the
area on Thursday and may touch off a few mountain showers. Low
pressure and a trailing frontal system will cross the region
Friday and Friday night with rain. Another low pressure system
may bring rain to the region Sunday and Monday.

&&

.NEAR TERM /THROUGH TODAY/...
Severe thunderstorm watch number 300 has been issued for a portion
of the forecast area. We continue to slowly destabilize across
NH...and enough instability should develop to support severe
thunderstorms this afternoon and early evening when coupled with the
moderate deep layer shear and steep mid level lapse rates. Damaging
winds and large hail will be the main threats, with the most
probable location being western and southern NH. Toward the ME and
NH coastal plain, the marine layer should act to weaken the storms
this evening with only a very low prob of severe there, although
lightning could very well be a threat.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
Tstorm threat will diminish after 9 PM with storms moving offshore.
Fog and stratus will likely be common overnight, especially on the
coastal plain. The upper level low will move overhead on Thursday,
with convective showers likely, especially in the north. A few
rumbles of thunder with small hail will be possible as well with the
very cold air aloft.
&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A large upper level low pressure system will be situated over
southeastern Canada on Friday. Steep low level lapse rates will
allow for showers to form, mainly during the afternoon and early
evening hours. The upper level feature will be east of our
region Saturday, however there will still be sufficient moisture
and steep lapse rates to produce a shower or two.

Sunday may be the dry day for the next several days. A weak and
fast moving ridge of high pressure will allow for some sunshine
as one system exits the region and yet another system
approaches.

Yet another upper level low pressure system will dig south from
the Great Lakes region on Monday. This will trigger cyclogenesis
along the Mid Atlantic region which will allow for a steady and
very chilly rain to break out across the region. By Tuesday, a
complex area of low pressure will be sliding northeast off Cape
Cod, continuing well below normal temperatures and a damp,
dreary pattern with plenty of low clouds and precipitation. The
main area of low pressure will exit the region by Wednesday,
however the upper level low will allow for more scattered
showers in Maine and New Hampshire. A weak ridge of high
pressure to follow.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wednesday night/...Conditions are generally
LIFR to IFR at this time with showers along the coast and fog
and stratus elsewhere. Some improvement to IFR/MVFR is expected
this morning...however southerly winds will keep a marine layer
in place with stratus and fog persisting in spots. Showers will
arrive generally from west to east this evening possible
bringing briefly gusty winds and -TSRA to MHT...LEB...CON...and
HIE.

Long Term...VFR conditions are expected Friday except in the
mountains where lower conditions in showers are expected. More
widespread MVFR/IFR conditions are possible Friday night in rain
with improving conditions for Saturday. More rain and low
ceiling and visibilities expected Monday and Tuesday.

&&

.MARINE...
Short Term...Winds/seas stay below SCA levels through Thursday.

Long Term...Winds and seas should stay below SCA criteria,
however periods of rain and fog will make for poor marine
conditions at times through the weekend. Low pressure may
provide gusty northeasterly winds and building seas early next
week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC/MLE
Hazardous weather outlook, May 31, 12:29 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
129 PM EDT Wed May 31 2017

MEZ007-008-012-013-NHZ001>009-011-015-011730-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
129 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ009-011730-
Central Somerset-
129 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will affect the region this afternoon and
evening. A few thunderstorms could be severe with large hail and
damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ014-018>028-NHZ010-013-014-011730-
Southern Somerset-Interior York-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Strafford-Interior Rockingham-
Coastal Rockingham-
129 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will affect the region this afternoon and
evening. There is a marginal threat that a few thunderstorms could
be strong with small hail and gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ012-011730-
Eastern Hillsborough-
129 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-011730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
129 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Widely scattered thunderstorms are possible late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 31, 1:41 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Gray ME
241 PM EDT WED MAY 31 2017

NHZ007-011-311915-
Cheshire-Sullivan-
241 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN AND
NORTHWESTERN CHESHIRE COUNTIES...

At 241 PM EDT, a strong thunderstorm was located over Walpole, or
over Bellows Falls, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bellows Falls, Charlestown, Walpole, Alstead, Gilsum, Marlow, Surry,
Acworth, Langdon and Westminster Station.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4308 7244 4310 7244 4311 7243 4313 7244
      4314 7246 4317 7245 4322 7230 4306 7221
      4304 7246 4305 7247
TIME...MOT...LOC 1841Z 254DEG 17KT 4310 7242
Local storm report, May 31, 1:47 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             HINSDALE                42.79N  72.48W
05/31/2017  M0.70 INCH       CHESHIRE           NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1704001

MC
Local storm report, May 31, 2:00 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             WALPOLE                 43.08N  72.43W
05/31/2017  M0.70 INCH       CHESHIRE           NH   TRAINED SPOTTER

            CORRECTED LOCATION

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER GYX1704001

MC
Special weather statement, May 31, 3:25 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Gray ME
425 PM EDT WED MAY 31 2017

NHZ002-003-312115-
Northern Grafton-Southern Coos-
425 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOS AND NORTH
CENTRAL GRAFTON COUNTIES...

At 424 PM EDT, a strong thunderstorm was located 9 miles west of
Lower Waterford, or 16 miles west of Littleton, moving east at 45
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Littleton, Lancaster, Bethlehem, Carroll, Lisbon, Dalton, Whitefield,
Monroe, Lyman, Mcindoe Falls, South Lunenburg and Northumberland.

This includes Interstate 93 between mile markers 122 and 131.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4430 7203 4432 7203 4435 7191 4434 7187
      4435 7182 4438 7182 4440 7179 4441 7171
      4444 7166 4449 7163 4448 7163 4450 7158
      4452 7159 4454 7158 4456 7160 4456 7157
      4436 7145 4423 7205 4428 7207
TIME...MOT...LOC 2024Z 249DEG 40KT 4436 7210

mle
Special weather statement, May 31, 3:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
444 PM EDT WED MAY 31 2017

MEZ009-312100-
Central Somerset-
444 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 444 PM EDT, a strong thunderstorm was located 14 miles west of
Seboomook, or 22 miles northeast of Jackman, moving northeast at 40
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Seboomook, Soldiertown, Pittston Academy Grant, Hammond, Plymouth and
Comstock.

LAT...LON 4597 6968 4578 6998 4590 7018 4597 7011
      4598 6984 4598 6968
TIME...MOT...LOC 2044Z 222DEG 34KT 4590 7002

mle

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Grafton

When
May 31, 4:10 PM EST to 4:14 PM EST
Where
Grafton County, 0.69 mi S of Littleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -71.770

A severe thunderstorm produced 1 inch hail in Littleton.

Hail, Grafton

When
May 31, 4:43 PM EST to 4:48 PM EST
Where
Grafton County, 0.5 mi W of Hanover
Measured
1 in hail
Reported by
Public
Coordinates
43.700, -72.290

A severe thunderstorm produced 1 inch hail in Hanover.

Hail, Grafton

When
May 31, 4:45 PM EST to 4:50 PM EST
Where
Grafton County, 8.58 mi NNE of Waterville Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.080, -71.420

A thunderstorm produced 0.88 inch hail in Waterville Valley.

Hail, Carroll

When
May 31, 5:54 PM EST to 5:59 PM EST
Where
Carroll County, Madison
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.900, -71.150

A severe thunderstorm produced 1 inch hail in Madison.

Hail, Carroll

When
May 31, 5:56 PM EST to 6:00 PM EST
Where
Carroll County, 1.38 mi N of West Ossipee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.840, -71.200

A severe thunderstorm produced 1 inch hail in West Ossipee.

Hail, Carroll

When
May 31, 6:00 PM EST to 6:04 PM EST
Where
Carroll County, 0.69 mi N of Silver Lake
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.890, -71.180

A severe thunderstorm produced 1.75 inch hail in Silver Lake.

Hail, Carroll

When
May 31, 6:01 PM EST to 6:05 PM EST
Where
Carroll County, Madison
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.900, -71.150

A severe thunderstorm produced 1.50 inch hail in Madison.

Thunderstorm Wind, Carroll

When
May 31, 6:10 PM EST to 6:14 PM EST
Where
Carroll County, 1.22 mi SW of Brookfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.560, -71.070

A severe thunderstorm downed a tree in Brookfield.

Hail, Carroll

When
May 31, 6:25 PM EST to 6:30 PM EST
Where
Carroll County, 0.85 mi NE of Effingham Falls
Measured
1 in hail
Reported by
Social Media
Coordinates
43.810, -71.040

A severe thunderstorm produced 1 inch hail in Effingham Falls.

Thunderstorm Wind, Merrimack

When
May 31, 7:00 PM EST to 7:05 PM EST
Where
Merrimack County, 0.69 mi N of Canterbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.340, -71.570

A severe thunderstorm downed trees and on wires in Canterbury.

Hail, Hillsborough

When
May 31, 7:22 PM EST to 7:26 PM EST
Where
Hillsborough County, 0.86 mi NW of Hudson Center
Measured
1 in hail
Reported by
Social Media
Coordinates
42.780, -71.410

A severe thunderstorm produced 1 inch hail in Hudson Center.

Thunderstorm Wind, Rockingham

When
May 31, 7:25 PM EST to 7:30 PM EST
Where
Rockingham County, 0.86 mi NW of Derry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.880, -71.330

A severe thunderstorm downed large branches in Derry.

Hail, Carroll

When
May 31, 7:34 PM EST to 7:39 PM EST
Where
Carroll County, 0.69 mi N of Wonalancet
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.910, -71.350

A thunderstorm produced 0.75 inch hail in Wonalancet.

Thunderstorm Wind, Strafford

When
May 31, 8:10 PM EST to 8:15 PM EST
Where
Strafford County, 0.5 mi E of Madbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.170, -70.920

A severe thunderstorm downed trees on wires in Madbury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702088, 702089, 702090, 702091, 702092, 702093, 702094, 702103, 702095, 702098, 702096, 702100, 702097, 702099.